Alert archive / Montana / Wind Chill Advisories in 2019
Wind Chill Advisory 7, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Mar 3, 2019, 2:37 PM MST for Missoula County, Ravalli County, Montana. It took effect at Mar 3, 2019, 8:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2019, 2:37 PM MST (21:37 UTC)
- In effect from
- Mar 3, 2019, 8:00 PM MST
- Expired
- Mar 4, 2019, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS45 KMSO 032137 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 237 PM MST Sun Mar 3 2019 MTZ005-041800- /O.NEW.KMSO.WC.Y.0007.190304T0300Z-190304T1800Z/ Missoula/Bitterroot Valleys- 237 PM MST Sun Mar 3 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low 25 below zero expected. * WHERE...Missoula Valley. * WHEN...From 8 PM this evening to 11 AM MST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Mar 3, 3:26 AM MST, 11 hours 11 minutes earlier.
Area forecast discussion, Mar 3, 3:26 AM MST, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
326 AM MST Sun Mar 3 2019
.DISCUSSION...Cold air has settled into the region, with winds
expected to gradually decline today. In the meantime, they are
still producing very cold wind chills and several Wind Chill
Warnings remain out along the Continental Divide. At the same
time, Wind Chill Advisories cover most of the rest of western
Montana. Temperatures will be a bitter 25 to 30 degrees below
average today in western Montana. Central Idaho won't get quite as
cold, with temperatures still around 20 degrees below average.
They will remain around 20 degrees below average through Tuesday.
Wednesday will see an increase in moisture from south to north
through the day, with most locations seeing snow by late in the
day. Portions of north central Idaho (namely, the Camas Prairie
region) could also see pockets of freezing rain developing by
Wednesday afternoon. By Thursday morning, snow could become more
moderate across the Clearwater and Bitterroot mountains,
potentially impacting the morning commute for both the Bitterroot
and Missoula valleys. Lighter snow may impact locations north of
I-90, making for generally slick travel Thursday.
Forecast models keep below-normal temperatures and moist
conditions through the end of the week.
&&
.AVIATION...East winds continue this morning but are expected to
decline throughout the day at area terminals. The main impact in
the area will be the very, very cold air mass in place, causing
wind chills 10 to 20 degrees below zero at some terminals this
morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Warning until 11 AM MST this morning Butte/Blackfoot
Region.
Wind Chill Warning until 8 AM MST this morning
Missoula/Bitterroot Valleys.
Wind Chill Advisory until 11 AM MST this morning
Kootenai/Cabinet Region...Lower Clark Fork Region.
Wind Chill Warning until 8 AM MST this morning Flathead/Mission
Valleys.
Wind Chill Warning until 11 AM MST this morning Potomac/Seeley
Lake Region...West Glacier Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:37 PM MST | Extreme Cold Warning | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 20 hr |
Nearby
Wind Chill Advisories in Montana, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.